Nebraska, 2022

Heat in Nebraska, September 7, 2022

September 7, 2022 · NWS CYS · 1 event in 1 county or zone

A large upper level ridge over the Intermountain West resulted in a multiday heat wave from September 6th through the 8th with triple digit temperatures. Multiple high temperature records were broken and tied including the September monthly record at Sidney on the 7th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large upper level ridge over the Intermountain West resulted in a multiday heat wave from September 6th through the 8th with triple digit temperatures. Multiple high temperature records were broken and tied including the September monthly record at Sidney on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 7, 10:31 AM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 7, 10:31 AM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 AM MDT Wed Sep 7 2022

.SHORT TERM...(Today through Friday)
Issued at 445 AM MDT Wed Sep 7 2022

Stagnant weather condition continue to prevail across a majority
of the cwa at this time. Much above average surface temperatures
as of 9Z remain in the 60s and 70s for areas east of I-25, and in
the middle 50s to middle 60s west of I-25. The warmest
temperatures reside, as of 10Z, in the northern NE Panhandle
where the middle to upper 70s are present due to elevated wind
gusts that have mixed the inversion temperatures down to the
surface. The coolest temperatures reside in the highest mountain
RAWS sites of the Snowy/Sierra Madre Ranges where the upper 30s to
middle 40s are present due to this region being above the
inversion aloft. A stacked dome of high pressure is presently
centered over UT per RAP 500mb analysis with a nearly 600 dam
height analyzed in the atmosphere! GOES-16 Water Vapor satellite
imagery depicts a large region of dry air being present beneath
this dominant ridging pattern over our cwa as well, which is
supported by poor RH recovery in several locations where 15-30%
have been observed. Overnight observations across the I-80
corridor to Rawlins and Rock Springs have returned reduced VIS and
hazy conditions during the late evening and overnight hours. Have
continued the AQA for the western forecast zones through 1PM MDT,
and would not be surprised if we extend this headline due to hi-
res guidance suggesting the haze and smoke sticking around through
a majority of the day.

As the day presses on, the surface temperatures will make it feel
like the outdoor "oven" is stuck on high heat/broil. Near record
high to record high temperatures are anticipated at most locations
despite the hazy conditions being present aloft. With the
continued overperformance of surface temperatures yesterday
despite haze being present, have decided to not lower the
anticipated highs by a degree or two. We are well above the 95th
to 99th percentile of the NBM for afternoon high temperatures
today. This will mark the 4th day in a row of near record to
record high heat, so if folks are planning on being outdoors for
prolonged periods of time, frequent water breaks are recommended.
For the Wednesday night into Thursday morning period, we can
expect little relief with respect to the much above average
overnight lows and dry conditions. A strong LLJ ahead of a
developing surface low will cause 800-850mb winds to surge across
the Panhandle. GFS model guidance is trending with 35-50 knots at
850mb between 6Z-12Z Thursday. While this weather setup isn't
out of the ordinary for Meteorological fall, there is a strong
signal for subsidence to be coupled with the increased winds,
which could easily mix the warmer temperatures aloft down to the
surface. Have decided against a Heat Advisory headline for
northern Sioux and Dawes County for this forecast package
regarding the Wednesday night to Thursday morning timeline, but it
certainly warrants another look with the next round of 12Z/18Z
model data.

Thursday into Thursday night will be an active weather day due to
anticipated near record high to record high temperatures, fire
weather concerns, and the arrival of a strong cold front. High
resolution and medium range model continue to show that we will
have another hot day for the cwa. Very poor RH's will be present
between 7-15% with elevated winds and wind gusts. Wind gusts
across a majority of SE WY will be up to 25-35mph by the afternoon
hours. This strong signal has allowed for a larger lead time on
issuing a Red Flag Warning for the areas that have the highest
confidence. The Nebraska Panhandle may not have as high of winds,
but have gone ahead with a Fire Weather Watch due to similar
conditions as that of SE WY despite the slightly weaker wind gusts
being advertised at this time. As the strong WAA ensues, we will
see a strong cold front propagate towards the region from
northwest to southeast late Thursday afternoon into the early
morning hours of Friday. Unfortunately, the initial push of much
cooler air may not be accompanied by much moisture. The GFS
depicts slight cooling due to rain showers and possible convective
initiation by 0Z Friday through SE WY, and into the NE Panhandle
by 6Z Friday. This is the most aggressive scenario at this time of
inspection, with a majority of the shortwave energy and rainfall
being advertised as further to the north. If the cold front sweeps
through the area as advertised per the GFS, we will see a sharp
drop in temperatures between 0Z and 12Z for almost all of the cwa
on the order of 30 to 40+ degrees, especially the NE Panhandle.

On Friday, we are seeing much better model agreement regarding the
previously erratic forecast high temperatures between several of
the models. A secondary, and stronger push of cool air coupled
with cloud cover from an upslope wind regime is becoming more
likely. The cooler, dense air mass is forecast to get hung up on
the Laramie and Front Range, so surface temperatures due east of
these areas could see the daytime maximum high temperatures occur
near the midnight hour of early Friday morning. Areas that see
extended cloud cover for a majority of Friday will struggle to get
out of the 50s for the afternoon maximum. This will be a sharp
contrast with respect to Thursday, as daytime highs may be 35-50
degrees cooler east of the Laramie Range for Friday afternoon. As
previously mentioned, the cold air will get hung up along the
Laramie Range, but warmer afternoon highs will still be expected
west of the Laramie Range. High temperatures may still eclipse the
70 degree mark over western Albany County and Carbon County.

.LONG TERM...(Friday night through Tuesday)
Issued at 445 AM MDT Wed Sep 7 2022

The season's first taste of Autumn will be upon us this weekend with
cool temperatures and precipitation chances. The cool, fall air
initially arrives Friday behind Thursday night's cold front.
However, a colder push of air is progged to arrive Saturday
morning as the main upper-level trough digs further south. 700 mb
temperatures drop as low as -2C for our far northern zones! The 0C
isotherm could make it as far south as Cheyenne, per the ECMWF.
Both the ECMWF and the GFS keep the coldest air on the east side
of the Laramie Range as high pressure builds off to the west. Most
deterministic models portray solutions colder than the NBM, with
high temperatures in the 40s and 50s on Saturday for Cheyenne. The
GFS is one of the warmer solutions with highs in the 60s on
Saturday. Ensembles also tell a similar story with most members of
the ECMWF Ensemble showing highs in the upper 40s for Saturday
and approximately half of the GEFS members showing highs in the
upper 50s and 60s. One possible answer to this temperature
discrepancy is that the ECMWF shows more cloud cover and more
precipitation on Saturday than the GFS. Decided to trend
temperatures towards the ECMWF as most other models want a colder
solution on Saturday and the ECMWF has been fairly consistent form
run to run.

Precipitation also looks more likely with this secondary push of
cold air. ECMWF still looks to be the most aggressive with
precipitation with decent 6 hour QPF amounts during the day on
Saturday. Areas east of the Laramie Range look to have the best
chance at seeing precipitation, especially our northern zones and
the Nebraska panhandle. These areas could see light to moderate rain
at times.

There is still a good deal of uncertainty with regards to both
precipitation and temperature on Saturday. Would like to see better
model agreement, but nonetheless, its probably safe to say that
Saturday will be a cool, fall day with below average temperatures.

Some people may wake up to a frosty morning on Sunday! Low
temperatures Sunday morning may fall into the 30s for areas west of
the Laramie Range, which could lead to patchy frost. Sensitive
vegetation could be impacted by the sharp temperature change. A
quick warm-up is expected Sunday into Monday as an upper-level ridge
builds over western CONUS. Highs on Sunday will be in the 70s, with
80s likely on Monday. Dry conditions should persist while under the
ridge. A disturbance looks to move through the area on Tuesday which
could bring slightly cooler temperatures and another chance of
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1128 AM MDT Wed Sep 7 2022

Mainly VFR conditions expected for the forecast period. Smoke from
distant wildfires is occasionally reducing visibility below 10 SM,
but should remain above 5SM. A low level jet is expected to
develop tonight over Nebraska panhandle terminals. This will
likely produce some LLWS with 40 to 45-kt winds just above the
surface. Gusts may occasionally mix down to the surface through
the night. Turning breezy with more westerly flow by late morning
Thursday.

&&

.FIRE WEATHER...
Issued at 445 AM MDT Wed Sep 7 2022

Near record to record high temperatures will continue today
and Thursday. Minimum RH values of 7-15% will occur, but wind
gusts will remain between 10-20mph today. Poor overnight RH
recovery is anticipated late tonight into Thursday morning,
with maximum RH of 20-30% for SE WY FWZs as wind gusts increase.
Red Flag conditions are expected Thursday as west to northwest
winds sustained 15-20mph, with gusts up to 35mph for SE WY. Near
critical fire weather conditions are expected for the NE Panhandle
on Thursday, with gusts up to 25-30mph possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Thursday morning through Thursday
     evening for WYZ417-431-433.

     Red Flag Warning from 10 AM to 7 PM MDT Thursday for WYZ418>425-
     427>430-432.

NE...Fire Weather Watch from Thursday morning through Thursday
     evening for NEZ434>437.

&&

SHORT TERM...BW
LONG TERM...SF
AVIATION...MN
FIRE WEATHER...BW
Hazardous weather outlook, Sep 7, 5:04 AM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
604 AM MDT Wed Sep 7 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
081215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
604 AM MDT Wed Sep 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near record to record high temperatures are expected today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Critical fire weather conditions are expected across a majority of
Southeast Wyoming on Thursday, with near critical fire weather
conditions possible across the Nebraska Panhandle. Burning of any
kind is strongly discouraged. Please see the latest Red Flag
Warning Statement for further details.

A strong cold front will move through the area late Thursday
into Friday morning. Much cooler temperatures are expected with
some areas seeing morning lows in the 30s to lower 40s on
Saturday and Sunday morning. Covering exposed vegetation is
recommended.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-081215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
604 AM MDT Wed Sep 7 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Reduced visibility will be present through the afternoon hours as
hazy and smoky conditions are expected due to nearby wildfires in
Idaho, Montana, Washington, and Oregon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Critical fire weather conditions are expected across a majority of
Southeast Wyoming on Thursday. Please see the latest Red Flag
Warning Statement for further details.

A strong cold front will bring in much cooler temperatures
beginning Friday. Overnight lows may approach 32 degrees or
cooler in some locations by Saturday and Sunday morning. Patchy
frost will be possible, especially Sunday morning west of the
Laramie Range. Covering exposed vegetation is recommended.

.Spotter information statement...

Spotter activation will not be needed.

BW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Cheyenne

When
September 7, 1:00 PM MST to 5:00 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport ASOS station (KSNY) tied the September monthly record high of 102 degrees Fahrenheit for a second day in a row.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048035.